To view this page ensure that Adobe Flash Player version 11.1.0 or greater is installed.
Review Gastrointestinal Oncology Tumour Lysis Syndrome in Solid Tumours Associated with Tyrosine Kinase Inhibitors – A Case Illustrated Review Dominick Bossé, E Celia Marginean, D Blair Macdonald, Garth Nicholas and Shailendra Verma Ottawa Regional Cancer Center, Ottawa, Ontario, Canada Abstract There are a variety of tyrosine kinase inhibitors (TKIs) that are used in oncology for the treatment of malignancies now and consequently there have been increased observations of tumour lysis syndrome (TLS) associated with these drugs. As per the Cairo-Bishop criteria, laboratory and clinical TLS is typically diagnosed within 3 days before and 7 days after cytotoxic chemotherapy is started. In this report, we describe a case of TLS in a patient with gastrointestinal stromal tumour (GIST) that occurred 15 days after commencement of imatinib. In addition, in a review of the literature, we have found that TLS in solid tumours is observed on average 10 days (95% confidence interval [CI] 7.8–13.7) and up to 3 weeks after initiating TKIs. By comparison, TLS in patients with solid organ tumours treated with cytotoxic chemotherapy occurs within 3 days (95% CI 2.9–4.4). Given the high rate of mortality and the morbidity inherent to TLS, clinicians should be aware that in solid tumour, TKIs may be associated with a delayed onset of TLS. Keywords Gastrointestinal stromal tumour, imatinib, sorafenib, sunitinib, acute kidney injury, Cairo-Bishop criteria, renal cell carcinoma, hepatocellular carcinoma Disclosure: Dominick Bossé, E Celia Marginean, D Blair Macdonald, Garth Nicholas and Shailendra Verma have nothing to disclose in relation to this article. No funding was received for the publication of this article. Compliance with Ethics: All procedures were followed in accordance with the responsible committee on human experimentation and with the Helsinki Declaration of 1975 and subsequent revisions, and informed consent was received from the patient involved in this case study Open Access: This article is published under the Creative Commons Attribution Noncommercial License, which permits any non-commercial use, distribution, adaptation and reproduction provided the original author(s) and source are given appropriate credit. Received: 12 April 2016 Accepted: 4 May 2016 Citation: European Oncology & Haematology, 2016;12(1):51–4 Correspondence: Shailendra Verma, The Ottawa Hospital, 501 Smyth Rd. Ottawa, Ontario, Canada, K1H 8L6. E: firstname.lastname@example.org Tyrosine kinase inhibitors (TKIs) are small anticancer molecules targeting protooncogenic tyrosine kinase signalling pathways. 1 TKIs are now therapies used routinely in the treatment of many solid tumours such as gastrointestinal stromal tumour (GIST), renal cell carcinoma (RCC), hepatocellular carcinoma (HCC), medullary thyroid cancer, breast cancer and non-small-cell lung carcinoma (Table 1). As opposed to cytotoxic chemotherapy, TKIs target specific mutated kinases that promote tumour angiogenesis and neoplastic cells growth, proliferation, and resistance to apoptosis. In some cases, such as the c-Kit mutation observed in GIST, tumour cells can be highly “addicted” to one or more oncogenic kinases 2–4 and the inhibition of these kinases with a TKI can acute leukaemia and Burkitt’s lymphoma, it is now recognised that TLS may also occur in solid tumours. 8 Most authors and oncologic societies define TLS according to the laboratory and clinical criteria proposed by Cairo & Bishop in 2004 (Table 2). 9 As per this definition, TLS is typically diagnosed within a specific timeframe – i.e. 3 days before or 7 days after cytotoxic therapy initiation. However, TLS in solid tumours treated with TKIs has been repeatedly described during the second and third weeks following the initiation of therapy rather than within the first week. 5 Against this background, we report a case of delayed TLS in a patient with advanced GIST treated with imatinib. lead to a striking tumour response and trigger tumour lysis syndrome (TLS). 5 It is noteworthy that in high-risk patients with haematological malignancies, targeted therapy including TKIs, monoclonal antibodies, chimeric antigen receptors and proteasome inhibitors are often associated with TLS. 6 Case report The pathophysiology of TLS is characterised by an extensive breakdown of tumour cells releasing intracellular contents into the bloodstream, leading to acidosis, hyperuricemia, hyperphosphatemia, and hyperkalemia. 7 These metabolic disturbances may in turn cause hypocalcaemia, acute kidney injury (AKI), cardiac arrhythmia, seizures, and death. Albeit considerably more common in haematological malignancies such as TOU CH MED ICA L MEDIA A 63-year-old female of Mediterranean origin presented with a three-month history of tiredness, anorexia, 20-kg weight loss and one-month history of vague abdominal discomfort. She was referred to our centre after a computed tomography (CT) scan had revealed extensive intra-abdominal neoplasm along with tumour deposit in the liver and along the hepatic and renal capsules (Figure 1). A core needle biopsy of the omentum demonstrated a neoplasm composed of mixed spindle and epithelioid cytology. The spindle component showed interlacing fascicles of blend tumour cells with spindle nuclei (Figure 2). The tumour had a low mitotic index of <5/50 high-powered fields (HPF). Immunostaining revealed a strong expression of CD117 (c-Kit), DOG1 51